Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 47, NWS Flagstaff, AZ

October 11, 2012Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 11, 2012, 9:03 PM MST for Gila County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2012, 9:03 PM MST (04:03 UTC)
Expired
Oct 11, 2012, 9:30 PM MST
In force
27 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2012-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2012-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WUUS55 KFGZ 120403
SVRFGZ
AZC007-120430-
/O.NEW.KFGZ.SV.W.0047.121012T0403Z-121012T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
903 PM MST THU OCT 11 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 930 PM MST

* AT 859 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  YOUNG...OR 20 MILES SOUTHWEST OF FOREST LAKES...AND MOVING
  NORTHEAST AT 45 MPH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3429 11093 3419 11074 3402 11095 3407 11104
TIME...MOT...LOC 0402Z 211DEG 44KT 3412 11094

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 8:30 PM MST, 33 minutes earlier.

Area forecast discussion, Oct 11, 8:30 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 PM MST THU OCT 11 2012

.SYNOPSIS...AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM WILL MOVE
ACROSS NORTHERN ARIZONA TONIGHT AND FRIDAY. THIS STORM SYSTEM WILL
BRING SHOWERS AND THUNDERSTORMS. SOME STORMS MAY BE SEVERE. HIGH
ELEVATION SNOW AND MUCH COLDER TEMPERATURES ARE EXPECTED ON FRIDAY.

&&

.DISCUSSION...A BAND OF SHOWERS AND STORMS EXTENDING FROM PAYSON
NORTHWARD TO MUNDS PARK AND FLAGSTAFF HAS REMAINED NEARLY STATIONARY
THROUGH MID EVENING. INDIVIDUAL STORM CELLS CONTINUE TO RACE
NORTHWARD WITHIN THIS BAND OF SHOWERS. CURRENT INDICATIONS ARE THAT
THIS BAND WILL VERY SLOWLY HEAD EASTWARD OVERNIGHT.

THE MAIN IMPACT FROM THIS EVENT CONTINUES TO BE THE POSSIBILITY OF
SOME THUNDERSTORMS BECOMING SEVERE. AS OF MID EVENING UPWARD MOTION
AND COOLING IN THE MID LEVELS WAS BEGINNING TO MOVE ACROSS THE AREA
DESTABILIZING THE AIR MASS. THIS COMBINED WITH STRONG WIND SHEAR
ALOFT WILL PRODUCE THE POTENTIAL FOR SEVERE THUNDERSTORMS. STORMS
THAT BECOME SEVERE MAY PRODUCE STRONG DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE.

AS THE FRONT PASSES...THE ATMOSPHERE RAPIDLY COOLS AND SNOW LEVELS
WILL FALL QUICKLY. SNOW LEVELS MAY FALL TO AS LOW AS 7500 FEET ACROSS
THE WESTERN PORTIONS OF THE STATE BY MID DAY FRIDAY. FARTHER
EAST...SNOW LEVELS WILL REMAIN MUCH HIGHER. SHOWERS WILL DIMINISH
LATE FRIDAY.

FROM SATURDAY THROUGH TUESDAY...LIGHT NORTHWEST THEN WESTERLY FLOW
ALOFT WILL BRING DRY WEATHER BACK TO NORTHERN AZ. AREAS ABOVE 6500
FEET SHOULD SEE A HARD FREEZE BOTH SATURDAY AND SUNDAY MORNINGS.

&&

.AVIATION...FOR THE 06Z PACKAGE...AN APPROACHING STORM MOVING INTO
ARIZONA FROM THE WEST WILL BRING WIDESPREAD SHOWERS AND
THUNDERSTORMS TO NORTHERN ARIZONA THROUGH FRIDAY MORNING. EXPECT
ERRATIC AND STRONG GUSTY WINDS OVERNIGHT NEAR THE STRONGER
SHOWERS/THUNDERSTORMS. SCATTERED IFR CONDITIONS ARE FORECAST WITH
CIGS 010-040 AGL OVER THE HIGHER TERRAIN. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCCOLLUM/DB
AVIATION.......BOHLIN/KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Oct 11, 4:33 AM MST, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
433 AM MST THU OCT 11 2012

AZZ004>018-037>040-120700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
433 AM MST THU OCT 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL AFFECT NORTHERN
ARIZONA FROM THIS AFTERNOON THROUGH FRIDAY EVENING. IMPACTS
INCLUDE WIDESPREAD RAIN SHOWERS...THUNDERSTORMS...GUSTY WINDS AND
MUCH COLDER TEMPERATURES.

THE COLD FRONT SHOULD BE ALONG A LINE FROM PAGE TO BLACK CANYON
CITY BY MIDNIGHT FRIDAY MORNING AND REACH THE ARIZONA NEW MEXICO
STATE LINE AROUND SUNRISE FRIDAY. IT IS POSSIBLE THAT A FEW
THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT MAY BE
SEVERE...MEANING THE PRODUCE WIND GUSTS OF 58 MPH OR GREATER AND
OR HAIL ONE INCH IN DIAMETER OR LARGER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY. THE THREAT OF A
FEW SEVERE THUNDERSTORMS CONTINUES ACROSS THE SOUTHERN HALVES OF
NAVAJO AND APACHE COUNTIES THROUGH FRIDAY MORNING. SNOW LEVELS
EARLY FRIDAY MORNING RANGE FROM 7500 FEET ON THE KAIBAB PLATEAU TO
9500 ACROSS APACHE COUNTY. EXPECT A FEW INCHES OF SNOW ABOVE 8500
FEET BY MID DAY FRIDAY IN COCONINO COUNTY.

HARD FREEZES ARE POSSIBLE SATURDAY AND SUNDAY MORNING ABOVE 6500
FEET. OTHERWISE A RETURN TO FAIR WEATHER STARTS SATURDAY.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 9:24 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo36 min
Oct 12, 1:43 AM MSTSevere Thunderstorm WarningFGZGila, Navajo32 min
Oct 12, 2:08 AM MSTTornado WarningFGZNavajo36 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.